Sporadic rippling muscle disease unmasked by simvastatin Academic Article uri icon

  •  
  • Overview
  •  
  • Research
  •  
  • Identity
  •  
  • Additional Document Info
  •  
  • View All
  •  

abstract

  • We report a 53-year-old-man who developed rippling muscle disease (RMD) 2 months after starting simvastatin therapy for hypercholesterolemia. He experienced stiffness, myalgias, and classic rippling, which was confirmed on clinical examination. Discontinuation of the statin improved his symptoms. Simvastatin therapy was resumed and resulted in a prompt and severe return of his symptoms. Approximately 1 year after symptom onset he developed mild seropositive oculobulbar myasthenia gravis, which spontaneously remitted after 5 months. We postulate that an immune-mediated disruption of caveolar function was exacerbated by statin exposure. We are unaware of any previous cases of statin-mediated unmasking of RMD.

publication date

  • October 2006